Colorado, 2020

Hail and Damaging Winds in Colorado, August 5, 2020

August 5, 2020 · NWS BOU · 8 events in 5 counties and zones

Severe thunderstorms produced large hail and damaging winds across parts of Arapahoe, Jefferson, Morgan, Washington and Weld counties. Peak wind gusts up to 70 mph knocked down some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail and damaging winds across parts of Arapahoe, Jefferson, Morgan, Washington and Weld counties. Peak wind gusts up to 70 mph knocked down some trees. Hail up to golf ball size was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 5, 12:36 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 5, 12:36 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
136 PM MDT Wed Aug 5 2020

.SHORT TERM...(This evening through Thursday)
Issued at 104 PM MDT Wed Aug 5 2020

Scattered thunderstorms, some of which will be severe are still
expected to track east/southeast across eastern Colorado through
this evening. Models have been persistently showing the initial
storms forming over and near the foothills early to mid afternoon.
Storms then progress eastward onto the plains. With MLCAPE of
1000- 2000 J/kg and decent shear, a few supercell thunderstorms
with large hail and damaging winds will be possible. Tornado
threat is quite low, but not zero. Storms progress eastward at a
good clip and should be east of the area by mid to late evening.

The upper level ridge axis that has been off to the west of
Colorado shifts eastward over the state Thursday. This will bring
warmer and drier air. A surface trough will be over eastern
Colorado. To the west of it, flow aloft and at the surface will be
westerly and usher in drier air. Here, just isolated high based
showers thunderstorms are expected. Main concern to watch with
these will be gusty outflow winds. To the east of the surface
trough, southeast low level winds will hold low level moisture
over the far eastern plains. A better chance for thunderstorms
will occur here. These storms will be stronger and capable of
producing heavy rain, gusty winds, and hail. Can't rule out a
couple of severe thunderstorms as well.

.LONG TERM...(Thursday night through Wednesday)
Issued at 104 PM MDT Wed Aug 5 2020

High pressure over the southern and southwest part of the country
the dominant feature for our forecast through the extended period.
Center of the upper ridge starts out over Texas, then shifts west
and flattens through the weekend. A trough will move into the
Pacific NW Thursday night, then pass west to east along the
Canadian border Friday-Saturday. After the trough passage the
ridge rebuilds again early next week.

Thursday night will see the day's convective activity exiting the
eastern plains. Best instability along the area from Lincoln to
Sedgwick counties Thursday evening, and then stabilizing through the
night.

With the trough moving into the Pac NW our mid level flow turns more
southwesterly, advecting much drier air into Colorado from the Great
Basin and pushing the moisture east. Dry and warm Friday through
Monday. A weak wave will move through the region on Saturday,
turning low level winds northerly, but too dry to spark any storms.

Moisture increases Tuesday & Wednesday with precipitable water
nearing an inch on the eastern plains but remaining a half inch or
less from I-25 west. Precip chances will increase a little, with
widely scattered afternoon showers and thunderstorms in the high
terrain and eastern plains.

For temps through the period, 700 mb temps in the mid teens the
entire time with little variation in daily high temps. 90s on the
plains and 70s/80s in the mountains. Higher moisture and clouds
toward the end of the forecast period will limit max temps on the
eastern plains. Wide diurnal swings in temps however with the low
humidity levels, and nightime lows in the 40s-50s mountains and
around 60 on the plains.

Fire weather concerns will be elevated Friday through Monday with
daytime heat and low humidity levels. Minimum relative humidity will
drop into the low to mid teens through the period, drying fuels.
Wind will be 10-15 mph however, well below red flag criteria.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 104 PM MDT Wed Aug 5 2020

East to southeast winds are expected to prevail prior to
thunderstorm development this afternoon. Scattered thunderstorms
will continue form over the foothills and I-25 Corridor and then
spread eastward. If an airport takes a direct hit from a strong
storm, winds to 50 knots and large hail will be possible. After
00Z, the threat of storms looks low. Winds this evening will be
east to southeast and then become more southerly by midnight. For
Thursday, isolated high based thunderstorms will be possible. Main
threat with this will be gusty outflow winds producing wind
shifts.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Hanson
AVIATION...Meier
Hazardous weather outlook, Aug 5, 9:36 AM MST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1036 AM MDT Wed Aug 5 2020

COZ030>051-061645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1036 AM MDT Wed Aug 5 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop by early afternoon in the
foothills and along the I-25 corridor. These storms will then move
east southeast across the plains by late afternoon into the early
evening hours. A few severe thunderstorms will occur and may
produce hail up to 2 inches in diameter along with wind gusts to
70 mph. Although the tornado threat is low, an isolated weak
tornado can't be ruled out.

Otherwise, scattered showers and thunderstorms over the higher
terrain may produce wind gusts to 50 mph along with some small
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered late day showers and thunderstorms are forecast for
Thursday. A few of the storms may become severe, with the best
chances for severe storms on the eastern plains, east of the I-25
urban corridor. Friday through the weekend will be warm and dry,
then isolated to widely scattered showers and thunderstorms,
mainly over the high terrain, return early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 PM.

In the hours before

Special weather statement, Aug 5, 1:15 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Denver CO
215 PM MDT Wed Aug 5 2020

COZ035-038-052100-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
215 PM MDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND
NORTHEASTERN LARIMER COUNTIES UNTIL 300 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Livermore, or 23 miles southwest of Cheyenne,
moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carr, Rockport and Natural Fort.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central and northeastern Colorado.

LAT...LON 4100 10479 4071 10480 4093 10526 4100 10526
TIME...MOT...LOC 2015Z 301DEG 24KT 4093 10514

ENTREKIN

The radar

The Denver radar (KFTG), 30 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Arapahoe

When
August 5, 2:06 PM MST
Where
Arapahoe County, 2.76 mi S of Byers
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.220

Thunderstorm Wind, Weld

When
August 5, 2:56 PM MST
Where
Weld County, 4.28 mi NNW of Pawnee Buttes
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.880, -104.000

Hail, Jefferson

When
August 5, 3:37 PM MST
Where
Jefferson County, 1.48 mi NNW of Golden
Measured
1.25 in hail
Reported by
Unknown
Coordinates
39.770, -105.230

Hail, Jefferson

When
August 5, 3:40 PM MST
Where
Jefferson County, 0.69 mi N of Golden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.760, -105.220

Thunderstorm Wind, Morgan

When
August 5, 4:19 PM MST
Where
Morgan County, 4.22 mi W of Brush
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.250, -103.700

Intense winds uprooted a tree, approximately 18 inches in diameter. Several tree branches up to 6 inches in diameter were broken.

Hail, Morgan

When
August 5, 4:29 PM MST
Where
Morgan County, 2.33 mi SSE of Brush
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.220, -103.600

Thunderstorm Wind, Washington

When
August 5, 4:48 PM MST
Where
Washington County, 0.53 mi E of (Ako)akron Weather Station
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.170, -103.210

Thunderstorm Wind, Washington

When
August 5, 5:25 PM MST
Where
Washington County, 0.53 mi W of Otis
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
40.150, -102.960

Intense winds uprooted another large tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914669, 914675, 914670, 914671, 914673, 914672, 914676, 914674.